Louisiana, 2018

Tornadoes and Flash Flooding in Louisiana, December 27, 2018

December 27, 2018 · NWS LCH · 8 events in 6 counties and zones

A cold front moved into the region with a QLCS feature producing a couple tornadoes, strong wind gusts, and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front moved into the region with a QLCS feature producing a couple tornadoes, strong wind gusts, and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 27, 5:12 AM CST, 1 hour earlier.

Area forecast discussion, Dec 27, 5:12 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Lake Charles LA
512 AM CST Thu Dec 27 2018

.DISCUSSION...
A squall line extends from northwest Louisiana southwest to the
central Texas coast this morning. This line is producing copious
amounts of rains along with lightning ahead of the first front
that is projected through the region today. The storm system is
being enhanced by warm gulf moisture spilling in from the gulf as
dew points are running in the upper 60s. Winds at 850 are around
45 knots with CAPE approaching 950 j/kg.The LFC and LCL remain
just off surface with helicity from sfc to 2 km 216 m2/s2 and
precip water above 1.50 inches. The strongest mid-level support
still lies back to the northwest somewhat at this time. There is a
Tornado Watch posted for all of southeast Texas and southwest
Louisiana with the watch extending into south central Louisiana at
this time. This will be in effect until 11 am. In addition winds
remain brisk over the coastal counties and parishes ahead of the
front and a Wind Advisory has been extended till noon today. The
storm line is moving slowly and is going to produce copious
amounts to rainfall with most locations receiving around two
inches of rainfall with isolated amounts above four inches where
storms train for several hours.

The frontal activity is expected to push on through southeast
Texas and southwest Louisiana by later this afternoon but looks
to become hung up over southeast Louisiana and extend into
Mississippi. Friday looks to be the only day where rain activity
will be at a minimum but rains will again develop over the
weekend and into next week. Storms are expected to taper off by
Monday with the next frontal passage towards the middle of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  46  62  45 / 100  20  10  20
LCH  73  51  65  50 /  90  20  10  20
LFT  74  54  65  52 /  90  70  20  20
BPT  72  49  66  51 / 100  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until noon CST today for LAZ041>045-052>055-073-
     074.

     Coastal Flood Advisory until 8 AM CST this morning for LAZ073-
     074.

TX...Wind Advisory until noon CST today for TXZ215-216.

     Coastal Flood Advisory until 8 AM CST this morning for TXZ215.

GM...Small Craft Advisory until 6 PM CST this evening for GMZ452-455-
     472-475.

     Gale Warning until 6 AM CST early this morning for GMZ450-452-
     455-470-472-475.

     Small Craft Advisory until 3 PM CST this afternoon for GMZ450-
     470.

     Small Craft Exercise Caution from 3 PM CST this afternoon
     through this afternoon for GMZ450-470.

     Small Craft Advisory until 8 AM CST this morning for GMZ430-432-
     435.

     Small Craft Exercise Caution from 8 AM this morning to 3 PM CST
     this afternoon for GMZ430-432.

     Small Craft Exercise Caution from 8 AM CST this morning through
     this afternoon for GMZ435.

&&

PUBLIC...19
Hazardous weather outlook, Dec 27, 4:32 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
432 AM CST Thu Dec 27 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
432 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Strong thunderstorms will rumble through southeast Texas and
southwest Louisiana this morning. A Tornado Watch has been posted
until 11 am. Storm activity is expected to taper off over
southeast Texas and southwest Louisiana this afternoon but will
continue in south central Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Tomorrow will see a break in the rains but rains return on
Saturday and Sunday and into the first part of next week. As a
result of the rains look for the rivers to rise with some
locations moving into flood.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-281045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
432 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Very windy in the coastal waters with Gale Force winds possible
through 6 am and then a Small Craft Advisory has been posted into
the afternoon hours. Seas will start out 7 to 10 feet and slowly
fall into the afternoon hours as winds begin to relax. Storms will
continue in the coastal waters of south central Louisiana into
the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Things will settle a bit on Friday with winds picking back up on
Saturday into Sunday. Look for storms continuing in the coastal
waters over the weekend.

.SPOTTER INFORMATION STATEMENT...

The radar

The Ft Polk radar (KPOE), 50 km away, was scanning. The volume nearest the first event began at 12:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.

Tornado, Vernon

When
December 27, 6:12 AM CST to 6:13 AM CST
Where
Vernon County, 7.82 mi W of Vernon Lake to 7.5 mi W of Vernon Lake
Rating
EF1
Path length
0.32 mi
Path width
200 yd
Property damage
$7,000
Reported by
NWS Storm Survey
Coordinates
31.191, -93.502

A brief tornado touched down just west of Highway 111 and crossed Highway 111 just south of the intersection of Highway 392 where it snapped several pine trees. The tornado lifted just to the east of the highway. Max estimated winds were 104 MPH.

Tornado, Acadia

When
December 27, 10:15 AM CST to 10:17 AM CST
Where
Acadia County, 2.11 mi N of Lyons Pt to 2.4 mi NNE of Lyons Pt
Rating
EF1
Path length
0.6 mi
Path width
25 yd
Property damage
$7,000
Reported by
NWS Storm Survey
Coordinates
30.130, -92.365

A weak tornado touched down along HWY 13 south of Crowley and quickly lifted. Several trees snapped along the path of the tornado. Max winds were estimated at 104 MPH.

Thunderstorm Wind, Acadia

When
December 27, 10:38 AM CST
Where
Acadia County, 0.91 mi NW of Church Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.410, -92.230

A tree was downed on Martin Luther King Drive.

Flash Flood, Jefferson Davis

When
December 27, 11:00 AM CST to 12:00 PM CST
Where
Jefferson Davis County, 0.91 mi NE of Welsh to 1.86 mi S of Welsh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.240, -92.810

Flooding around the town of Welsh closed portions of Highway 90 and surrounding roads after several inches of rain.

Thunderstorm Wind, Lafayette

When
December 27, 11:03 AM CST
Where
Lafayette County, 1.51 mi NNW of Carencro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.340, -92.060

Trees and limbs were downed along Labutte Street in Carencro.

Thunderstorm Wind, Vermilion

When
December 27, 11:14 AM CST
Where
Vermilion County, 0.69 mi S of Kaplan
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
29.990, -92.280

A roof was blown off a trailer home and onto a vehicle along South Frederick Ave in Kaplan.

Flash Flood, Lafayette

When
December 27, 12:10 PM CST to 2:10 PM CST
Where
Lafayette County, 1.77 mi ENE of Torian to 1.29 mi N of Elks
Cause
Heavy Rain
Reported by
Public
Coordinates
30.263, -92.005

Numerous roadways became flooded or impassable in Lafayette and Scott after several inches of heavy rain. Flood waters also approached some businesses and homes.

Flash Flood, St. Martin

When
December 27, 2:41 PM CST to 3:41 PM CST
Where
St. Martin County, 0.69 mi S of Cecilia to 1.12 mi SSE of Cecilia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.320, -91.830

Portions of Grand Point Highway was closed from flood waters. This included under the Interstate 10 overpass.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyThe tornado archive for Louisiana, 2018Warnings in Louisiana, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796554, 796555, 796556, 796621, 796557, 796558, 796625, 796627.